LIFESTYLE
06/05/2014 11:05 BST | Updated 06/05/2014 11:59 BST

Is Taking Ibuprofen Safe? Studies Claim The Drug Could Lead To Leaky Gut

Many of us are guilty of reaching for ibuprofen to ease pain, without considering the long term effect the drug could have on our health.

We are generally taught ibuprofen is relatively risk free and view it as a quick fix for our aches and pains - but taking painkillers regularly could be doing us more harm than good, according to some experts.

Ibuprofen, a drug in the family of medications called Non-Steroidal Anti-inflammatory Drugs (NSAIDs), can cause what is often referred to as 'leaky gut syndrome' (LGS). This is thought to lead to stomach ulcers that can result in upper gastrointestinal bleeding, the need for surgery and blood transfusions.

According to Dr Aviva Romm, during their training doctors are taught that this is uncommon and only occurs with prolonged use of ibuprofen in high doses.

pain killers

However, Romm says that even shorter term use of ibuprofen in regular doses can lead to gut damage and health consequences.

The NHS say LGS is "not a recognised medical diagnosis" but they do not deny that some may experience the symptoms.

"Proponents of 'leaky gut syndrome' claim that many symptoms and diseases are caused by the immune system reacting to germs, toxins or other large molecules that have been absorbed into the bloodstream via a porous ('leaky') bowel.

"There is little evidence to support this theory, and no evidence that so-called 'treatments' for 'leaky gut syndrome', such as nutritional supplements and a gluten-free diet, have any beneficial effect for most of the conditions they are claimed to help.

"While it is true that certain factors can make the bowel more permeable, this probably does not lead to anything more than temporary mild inflammation of an area of the bowel."

So should be be worried about taking ibuprofen?

Opinion seems to be divided, but several scientific studies suggest that ibuprofen can have some serious side effects.

The National Institute of Health (NIH) warn about the possible risks of ibuprofen: "NSAIDs such as ibuprofen may cause ulcers, bleeding, or holes in the stomach or intestine. These problems may develop at any time during treatment, may happen without warning symptoms, and may cause death.

"The risk may be higher for people who take NSAIDs for a long time, are older in age, have poor health, or who drink three or more alcoholic drinks per day while taking ibuprofen."

Another study by NIH concluded that NSAIDs weaken the intestinal walls and using these drugs for the long-term leads to inflammation of the small intestine.

Romm agrees that extensive use of the drug can lead to inflammation, which can affect the brain and nervous system, causing anxiety, depression, irritability, and mood swings.

Here’s a list of common NSAID medications:

Advil / Motrin (ibuprofen)

Aspirin

Aleve (naproxen sodium)

Celebrex

Naprosyn (naproxen)

Lodine (etodolac)

Mobic

Nalfon (fenoprofen)

Daypro (oxaprozin)

Ansaid (flurbiprofen)

Cambia / Cataflam / Voltaren (diclofenac)

COX-2 Inhibitors

NSAIDs are generally not treating the root cause of the pain, they are just treating the symptoms. It is always advised that you visit your GP if experiencing ongoing pain - functional medicine can treat the underlying causes of health problems.